Tuesday, January 26, 2010
Today is my turn to interview a patient in our routine psychiatry posting. Maybe it's not a good start for me as today there are not so many patients available; either in OPD or in the ward. I went up and down twice between the ward and psychiatry OPD to ask for patients from S/N Aishah but no positive answer it seemed. Same as the ward. At first, I were given a patient who looks quite 'normal' but it ended up that she didn't want to talk to us and she claimed to have headache every time I asked her question. Fine.
Next, I got another patient - 18 years of age Muslim Malay girl student. The most striking feature that was obvious to everyone of us is that she's having tardive dyskinesia; an abnormal movement disorder associated with long term treatment with neuroleptic drug. This girl had been taking drugs like lorazepam, benzhexol and risperidone since she was 15. It was very sad actually to see a sweet girl like her developing all the symptoms like choreiform movements of the buccal-lingual-facial muscles e.g.pursing lips, excessive blinking of eyes, irregular movements of the cheeks and abnormal gait and postures movements. I cant really dig out what her problem was and what made her received all the medications. A friend of mine said,"Hey, built rapport with her first la..." I was like, Duh...what do you think I'm doing right now? [self-monologue only] I AM trying to befriend her, put her at ease so that she's willing to share her problems with US, not only me. I do felt a bit restrained just now. Huhu.
Then later, she filled us with her delusions of grandiosity, which I think I dont want to share it here. Maybe she was a chronic bipolar disorder patient. Her mood was euphoric, she's singing and talking...but honestly in spite of all the things she said, we cant really get our eyes away from her abnormal movements. It looked very dis-comfortable but when I asked her, she said that she liked it, loved it. I dont know whether she's being sarcastic or she really meant that. It is very pitiful because this is the adverse effect of drugs given to her previously. Meaning, it is iatrogenic in nature. Very unlucky for this girl to have it as it is irreversible. Of all the patients who received these medications, we cant really say whose going to develop what adverse effect and when. So, the possibility is always there. And just now, while interviewing her, suddenly she "fall asleep". I tried waking her up by calling her name but she didnt respond. Dr Rajagopal banged the table in front of her but she remained unmoved. The situation became havoc for a while. Dr. Rajagopal asked me to check her pulse - whether it is in sinus rhythm, and someone else checking her carotid. Then, he tried eliciting painful stimuli by putting pressure on her mastoid prominences, do the glabella tap and all but she maintained inattentive. After quite some times passed, she regained herself but Dr Raja asked me to send her back to ward.
At the ward, she became quite normal so Dr.Raja asked us to continue interviewing her there. She's in an elated mood and playful. She rhymed, punned at words and finding cues in environment. We observed her while she's drinking water from a bottle. Her abnormal movements all subsided as she tried to open the bottle, and later while she wrote on a paper. These, as said by Dr.Raja, are the features seen in tardive dyskinesia.
Hurm, I dont know how to conclude this story... What I knew, I fumbled a lot today which showed how incompetent I was. Felt like I'm not myself. Oh, and as for the case, I think we should have more sympathy and empathy and become a humane doctor rather than a merely human doctor when dealing with cases that challenged our emotional quotient (EQ). Okay. Till next post. Daa...